Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 8, 2021, 2:24 AM CDT for Black Hawk County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2021, 2:24 AM CDT (07:24 UTC)
- Expired
- Aug 8, 2021, 3:15 AM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Hail
- 0.50 in
- Wind
- 30
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2231 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
611
WWUS83 KDMX 080724
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
224 AM CDT Sun Aug 8 2021
IAZ038-039-050-080815-
Black Hawk IA-Tama IA-Grundy IA-
224 AM CDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of Black Hawk, northern
Tama, northeastern Grundy and southeastern Butler Counties through
315 AM CDT...
At 224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grundy Center to near Reinbeck to La Porte
City. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
La Porte City around 230 AM CDT.
Other locations in the path of these storms include Jesup, Hudson,
Crossroads Mall, Uni-Dome And McLeod Center, Waterloo, Evansdale, Elk
Run Heights, Cedar Falls and Waterloo Municipal Airport.
This includes Interstate 380 between mile markers 56 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4230 9207 4230 9230 4227 9230 4230 9283
4256 9261 4256 9255 4262 9255 4260 9226
4260 9208 4247 9208 4247 9206
TIME...MOT...LOC 0724Z 207DEG 24KT 4235 9270 4233 9250 4233 9217
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
$$
AnsorgeWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:54 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 7, 11:54 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1154 PM CDT Sat Aug 7 2021 ...Updated Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 326 PM CDT Sat Aug 7 2021 The primary messaging highlights through the period include... * Convective trends and severe weather potential into tonight, and again Tuesday * Heat and humidity Monday * Convective trends and severe weather potential Tuesday * Cooler, drier, pleasant weather to end the week The immediate concern will be convective trends into the night, and is a waiting game for the moment. The current situation has three areas of concern west to east: a surface cold front across central NE, weaker elevated convection approaching the MO River across NE, and a warm front across southern MN into northeast IA. The weak upstream elevated convection across NE certainly has inhibition limits keeping that essentially steady-state as it moves into western IA early this evening and is not a severe weather concern. Similar inhibition concerns exist farther upstream along the cold front, but the convection allowing hi-res models (CAMs) continue to suggest this will be our primary event with the combination of synoptic forcing, low level convergence, and a maturing low level jet blossoming an MCS across NE this evening, and reaching western IA just after midnight. The latest RAP suggests plenty of available instability into the evening, maintaining 2500-3500+ j/kg MLCAPEs. Deep shear will be the limiting factor, but most CAMs suggest an eventual QLCS mode leaving strong winds and possibly a transient tornado or two as 0-1km shear and SRH increase with the low level let. As mentioned above, 3-6km winds are less favorable however, limiting sufficient 3km shear to maintain healthy QLCS tor conditions for long, if at all. Farther north along the warm front right now, the tornado parameter space is much more favorable with elevated effective shear, ESRH, 0-3km CAPE and reduced LCLs. Moisture convergence has been steadily increasing near the front all afternoon, with objective RAP analysis indicating CINH has all but eroded. However examination of several GOES-16 images and RGB composites has shown little cloud top cooling or phases changes yet suggesting convective initiation isn't eminent. If anything happens to form it would likely just brush our northern/northeast counties based on WSW Bunkers supercell projections. Much like the aforementioned upstream convection, this may also wait to activate until larger scale and low level jet influences with similar pluses and minus as noted with the evolution of the NE MCS. By tomorrow morning, upper air and surface features will become further disconnected. Mid level forcing will be crossing the MS River with lower based 850/700 QG forcing still lingering south and east by afternoon. There will be little surface reflection however with a southerly wind component to some degree anticipated, outside of lingering convective boundaries. MLCAPEs are again expected to surge into the 2500-3500 j/kg range, but with low level focus and deep shear lacking, the severe weather potential should be reduced. The low level jet and associated moisture convergence should be south and east of the area by Sunday Night, but lingering support along and ahead of the 1-3km trough may keep spotty weaker convection going into the night as well, especially east. For Monday, the primary theme will be heat and humidity as the the upper trough now approaching BC/WA reaches the northern Rockies and begins to be our primary influencer. A developing warm front across northern IA associated with the aforementioned low may limit the northward extent of the warm conditions, but highs are still expected to reach the lower 90s area wide. However with oppressive dewpoints well through the 70s, peak heat indices should still reach 100-105 central and south even with temps not being extreme. The northern Rockies trough should be into the Dakotas by midday Tuesday with the associated surface trough/weak front and synoptic scale lift into central and southeast Iowa during the afternoon. Low level convergence and large scale support should develop at least scattered convection into the evening, but there is some inhibition concern due to warm 1.5km temps. If anything develops there will certainly be adequate instability available with 2500-3000 j/kg MLCAPEs and steep lapse rates aloft leading to some hail and wind potential, but the wind profile is unimpressive with weaker low and mid level flow resulting in corresponding lower shear values. Thus any severe threat seems brief seems somewhat limited to a degree. A pattern change will be the main weather story for the end of the period as a Canadian mean trough matures and pushes a cold front through late Thursday. This environment will again include moderate to high instability, but the severe potential offset by inhibition and continued lack of deep shear. Subsidence and cooler, drier northerly flow should finally usher in pleasant weather and a refreshing airmass change for the weekend. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1149 PM CDT Sat Aug 7 2021 Overnight convection is to impact all TAF areas other than OTM. OTM will see the rain/storms closer to the 12z update. Low confidence with any long duration visibility restrictions, but certainly some pockets of heavier rain may cause MVFR visibility at times. Ceilings to remain VFR but again can't completely rule out some brief MVFR ceilings at times if heavier rain develops over a TAF site. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Podrazik
Hazardous weather outlook, Aug 7, 9:07 PM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 907 PM CDT Sat Aug 7 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-090215- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 907 PM CDT Sat Aug 7 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Strong to severe thunderstorms are still expected late this evening into early Sunday morning. The primary hazard overnight will be damaging wind gusts, but large hail and a few tornadoes could be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible again Sunday afternoon into Sunday evening with strong wind gusts and hail the main threats. Strong to severe storms are also possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters may be needed late tonight and again on Sunday.
In the hours before
Special weather statement, Aug 8, 1:29 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Des Moines IA
129 AM CDT Sun Aug 8 2021
IAZ083-084-094-095-080715-
Clarke IA-Lucas IA-Wayne IA-Decatur IA-
129 AM CDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of western Lucas,
Decatur, western Wayne and Clarke Counties through 215 AM CDT...
At 128 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lakeside Casino to near Leon to 7 miles
southeast of Lamoni. Movement was east at 35 mph.
HAZARD...Winds in excess of 30 mph. Lamoni airport has recently had
a wind gust to 39 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Leon around 135 AM CDT.
Other locations in the path of these storms include Corydon and
Chariton.
This includes Interstate 35 between mile markers 2 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4058 9394 4079 9388 4115 9393 4116 9331
4079 9327 4058 9333
TIME...MOT...LOC 0628Z 270DEG 32KT 4109 9384 4080 9380 4053 9387
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
AnsorgeSpecial weather statement, Aug 8, 1:41 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Des Moines IA
141 AM CDT Sun Aug 8 2021
IAZ036-037-047>049-080730-
Hamilton IA-Boone IA-Story IA-Hardin IA-Marshall IA-
141 AM CDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of northwestern Polk,
Story, west central Marshall, southwestern Hardin, eastern Boone and
southeastern Hamilton Counties through 230 AM CDT...
At 141 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gilbert to near Huxley. Movement was
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail. The Boone
airport recently gusted to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Ames and Gilbert around 145 AM CDT.
Iowa State Center around 150 AM CDT.
Story City around 155 AM CDT.
Nevada and Roland around 200 AM CDT.
This includes Interstate 35 between mile markers 104 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4186 9371 4186 9378 4210 9389 4245 9339
4198 9314
TIME...MOT...LOC 0641Z 227DEG 33KT 4211 9375 4192 9365
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AnsorgeSpecial weather statement, Aug 8, 2:03 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
203 AM CDT Sun Aug 8 2021
IAZ026-027-037-038-080745-
Grundy IA-Hardin IA-Franklin IA-Butler IA-
203 AM CDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of Hardin, southeastern
Franklin, Grundy and southern Butler Counties through 245 AM CDT...
At 203 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Iowa Falls to 7 miles
northwest of Conrad. Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Grundy Center around 220 AM CDT.
Other locations in the path of these storms include Parkersburg,
Ackley, Dike and Aplington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4221 9290 4229 9342 4267 9314 4257 9255
4254 9255
TIME...MOT...LOC 0703Z 222DEG 29KT 4238 9330 4233 9295
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AnsorgeLocal storm report, Aug 8, 2:04 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
204 AM CDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 AM TSTM WND GST 3 SSW DYSART 42.14N 92.33W
08/08/2021 E50 MPH TAMA IA TRAINED SPOTTER
PENNY HAIL ALSO REPORTED.
0153 AM HAIL 3 SSW DYSART 42.14N 92.33W
08/08/2021 E0.75 INCH TAMA IA TRAINED SPOTTER
WIND GUST TO 50 MPH ALSO REPORTED.
&&Local storm report, Aug 8, 2:12 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
212 AM CDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 AM TSTM WND GST 4 S ELDORA 42.31N 93.09W
08/08/2021 M53 MPH HARDIN IA PUBLIC
PERSONAL WEATHER STATION. TIME ESTIMATED.
&&
KLPSpecial weather statement, Aug 8, 2:24 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
224 AM CDT Sun Aug 8 2021
IAZ038-039-050-080815-
Black Hawk IA-Tama IA-Grundy IA-
224 AM CDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of Black Hawk, northern
Tama, northeastern Grundy and southeastern Butler Counties through
315 AM CDT...
At 224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grundy Center to near Reinbeck to La Porte
City. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
La Porte City around 230 AM CDT.
Other locations in the path of these storms include Jesup, Hudson,
Crossroads Mall, Uni-Dome And McLeod Center, Waterloo, Evansdale, Elk
Run Heights, Cedar Falls and Waterloo Municipal Airport.
This includes Interstate 380 between mile markers 56 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4230 9207 4230 9230 4227 9230 4230 9283
4256 9261 4256 9255 4262 9255 4260 9226
4260 9208 4247 9208 4247 9206
TIME...MOT...LOC 0724Z 207DEG 24KT 4235 9270 4233 9250 4233 9217
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
AnsorgeThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 12:03 AM CDT | Special Weather Statement | DMX | Adams, Taylor | 57 min |
| Aug 8, 12:26 AM CDT | Special Weather Statement | DMX | Greene | 49 min |
| Aug 8, 12:45 AM CDT | Special Weather Statement | DMX | Greene | 30 min |
| Aug 8, 12:51 AM CDT | Special Weather Statement | DMX | Decatur, Ringgold, Union | 54 min |
| Aug 8, 1:20 AM CDT | Special Weather Statement | DMX | Tama | 55 min |
| Aug 8, 1:29 AM CDT | Special Weather Statement | DMX | Clarke, Decatur, Lucas, Wayne | 46 min |
| Aug 8, 1:41 AM CDT | Special Weather Statement | DMX | Story | 49 min |
| Aug 8, 2:03 AM CDT | Special Weather Statement | DMX | Grundy, Hardin | 42 min |
| Aug 8, 3:11 AM CDT | Special Weather Statement | DMX | Black Hawk | 64 min |
| Aug 8, 3:39 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Black Hawk, Boone, Bremer and 26 more | 51 hr |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.